Mount Sinai Health System Hospital Campuses: Mount Sinai Beth Israel • Mount Sinai Beth Israel Brooklyn • The Mount Sinai Hospital
|Home • Find A Doctor • Contact Us|
Awards and Recognition
Glossary of Terms
Links and Resources
Insulin Safety: Better Patient Care for Diabetes Patients
What are we looking to improve?
Beth Israel has identified insulin as a “high-alert medication,” meaning it has a heightened risk of causing significant harm due to its narrow therapeutic range. Errors in dosing and administration can negatively affect patient safety. An excessive dose, for example, can quickly cause hypoglycemia, which in turn can lead to seizure, coma and even death; too little of a dose can worsen hyperglycemia, which may progress to ketoacidosis. Approximately 35% of Beth Israel patients receive insulin. (The most common formulations are rapid-acting insulin and long-acting or basal insulin.) Through our initiative, we want to improve safety and satisfaction for all patients requiring glucose management.
What strategies/measures have we implemented for improvement?
Additionally, we created hyperglycemia protocols based on basal/bolus insulin therapy, which uses different insulins together to treat diabetes.
What have we accomplished to date?
What are our future plans?
Copyright © Icahn School of Medicine at Mount Sinai |